Jump to content

Withdrawal & Gaba


Recommended Posts

So I am about 2 1/2 months out from my withdrawal from Clonazepam.  My question is about Gaba.  Forgive me if I am asking a question that has already been answered on here before.  I am currently taking Paxil & Remeron that were prescribed before my Clonazepam taper began.  My taper was very quick as I was in tolerance the entire time and never felt well.  I have read where benzo's affect Gaba but I am a little confused.  According to Ashton's manual, once a benzo is removed from your system "Nearly all the excitatory mechanisms in the nervous system go into overdrive and, until new adaptations to the drug-free state develop, the brain and peripheral nervous system are in a hyperexcitable state, and extremely vulnerable to stress".  So this makes sense to me with the acute withdrawals I have felt over the 1st 2 months off.  I came off of a pretty high dose (.50mg).  My question is, is it possible to be dependent to one of the SSRI's I am on and really won't feel well till I am off of them completely?  Or, is the benzo the main culprit?  I think that Benzo only affects GABA and SSRI medications don't but I am not 100% sure. 
Link to comment
Share on other sites

I'm sure anything is possible with a psych drug cocktail but in my experience the clonazepam was the only one that was truly evil. Zoloft was particularly nasty as far as the SSRI's go and I would like to say that some of the effects of the drug lingered for several months after I got off of it but since I was also on clonazepam at the time I have no way of knowing what was causing what.
Link to comment
Share on other sites

SSRIs are believed to act by inhibiting the reuptake of the serotonin neurotransmitter after being released in synapses by the neuron.  As a result, the serotonin stays in the synaptic gap longer than it normally would, and may repeatedly stimulate the receptors of the recipient neuron cell.  Keep in mind there are currently no tests to check serotonin levels.

 

Benzodiazepines attach to the GABA neurotransmitter receptor sites themselves and make them super efficient.  The brain is always monitoring itself and in an attempt to maintain homeostasis it decreases the number of GABA receptor sites, figuring it doesn't need as many since it has these super efficient receptor sites now.  So it tells the neurons to absorb them, and they are actually absorbed back into the neuron. 

 

So when you stop using benzos you now are left with less GABA receptor sites and the ones that are left are no longer super efficient.  The brain then has to reinstate GABA receptor sites to get homeostasis back.

 

 

I would not recommend trying to get off more than one drug at a time.  SSRIs have their own withdrawal, and piling that onto an already existing Benzo withdrawal is not a good idea in my opinion.

Link to comment
Share on other sites

×
×
  • Create New...